Bleeding event after anticoagulant swap

The 89-year-old Queenslander was taking warfarin for atrial fibrillation and also had type 2 diabetes, hypertension and kidney disease.

She developed bleeding after the warfarin was discontinued and replaced by dabigatran (Pradaxa, 110mg twice daily).

The woman had taken warfarin “for 12 years, without any adverse events”, according to a case report in Australian Prescriber.

“The patient required prolonged rehabilitation after the haemorrhage [and] was not discharged home until two months later,” her doctors reported.

“This case highlights the dangers of switching patients stabilised on treatment to newer therapies, especially if there are few data on safety and effectiveness in a particular group of patients.”

A spokesman for dabigatran sponsor Boehringer Ingelheim said the report noted the woman had severe renal impairment -“a contraindication for Pradaxa”.“Furthermore, the

Latest

Trending